menu ☰
menu ˟

How to identify an overdose.

Creator:

Health Service Executive

Type: Article
Region: Republic of Ireland
Northern Ireland
Description:

An opioid overdose can be identified by: â?¢ Heavy intoxication, lethargy â?¢ Pale skin, lips/fingernails â?~bluishâ?T tinge â?¢ Pinpoint pupils (not with everyone) â?¢ No response to noise or touch â?" â?~unrousableâ?T â?¢ Loss of consciousness â?¢ Breathing problems e.g. slow/shallow breathing, heavy snoring/rasping breaths or not breathing at all How to respond to an opioid overdose: â?¢ Assess danger from needles or bystanders. Remove anything that may cause injury â?¢ See if they are rousable by shaking shoulders or rubbing knuckles up and down sternum â?¢ Seek medical assistance, call an ambulance â?¢ Check airways and that they are breathing â?¢ If not breathing use an AED if available and carry out CPR o Naloxone can be administered if signs of opioid overdose are present (and if the person is trained in the use of Naloxone) o Once breathing place in recovery position o Wait with patient and reassure and monitor until help arrives If breathing place in recovery position o Naloxone can be administered if signs of opioid overdose are present (and if the person is trained in the use of Naloxone) o Wait with patient and reassure and monitor until help arrives A stimulant overdose can be identified by: o Chest pain with pounding heart o Shaking and seizures o Sweating and hyperactive. o Raised body temperature with hot and flushed skin o Breathing can be rapid with body chills o Disorientation, irritability, anxious or erratic behaviour may be seen How to respond to a person who has taken a stimulant over dose. o Assess danger from needles or bystanders. Remove anything that may cause injury o Seek medical assistance, call an ambulance o Reassure if disorientated, loosen clothing and move person away from stimulations o Call person name to check response. Shake shoulders or rub knuckles up and down sternum o Put person in recovery position and monitor

Date:

01/08/2015

Rights: Public
Suggested citation:

Health Service Executive. (2015) How to identify an overdose. [Online]. Available from: http://publichealthwell.ie/node/909717 [Accessed: 21st July 2019].

  

View your saved citations and reading lists

Contributor:

National Drugs Library
 
Click here to view all the resources gathered from this organisation's website.